logo



MCPD officers now certified to administer overdose drug Naloxone

Jeff Bobo • Jan 2, 2018 at 9:48 AM

MOUNT CARMEL — Every full-time officer in the Mount Carmel Police Department recently completed state certification that will allow them to carry and administer Naloxone to overdose victims.

Naloxone is a medication designed to rapidly reverse opioid overdose, which is an occurrence that all police departments are encountering more frequently.

MCPD Chief George Copas said his seven full-time officers are certified and will be equipped with Naloxone at all times. His seven part-time officers are scheduled to be trained and certified  to use Naloxone as well.

“Naloxone is an opioid antagonist, meaning that it binds to opioid receptors and can reverse and block the effects of other opioids,” Copas said. “With more and more people being exposed to opioids, and overdoses being at an all-time high, I felt it was a time to act and get this into our community. By making this available and having each officer trained, our department will be better prepared.”

Copas expressed concern about the increased profile of fentanyl, noting the case of an officer in Ohio who overdosed on the drug just by touching it.

“He survived, but it’s extremely dangerous,” Copas said. “You can overdose from it absorbing in the skin.

“Our officers have responded to overdoses and we’ve witnessed EMS has saved quite a few people. A lot of times police officers are first on the scene, and if the ambulance is delayed for any reason, we want our officers to be trained and equipped to help these overdose patients.”

When MCPD officers suspect an overdose is taking place, they are now trained to look for symptoms, look for and identify narcotics and ask questions if there’s anyone else in the vicinity.

Naloxone is sprayed into the nasal cavity, and it’s absorbed directly into the bloodstream.

“If we can save one life out here, I think it’s worth it,” Copas said.

Next, MCPD officers will be training to help people who go into anaphylactic shock as a result of food allergies or bee stings. Upon completion of that state certification course, officers will be carrying EpiPens (epinephrine injections).                            

Recommended for You